Total amount: € 0,00
Indexed/Abstracted in: BIOSIS Previews, EMBASE, Scopus, Emerging Sources Citation Index
Online ISSN 1827-1812
Ursella S. 1, 2, Testa A. 1, Gasbarrini G. B. 2, Gentiloni Silveri N. 1
1 Dipartimento di Emergenza e Accettazione, Università Cattolica del Sacro Cuore, Policlinico Universitario “A. Gemelli”, Roma;
2 Istituto di Medicina Interna e Geriatria, Università Cattolica del Sacro Cuore, Policlinico Universitario “A. Gemelli”, Roma
Hypothyroidism is associated with intrinsic myocardial changes reflected by alterations in contractility and relaxation and also with increased serum creatinekinase (CK) levels expression of periferal myopathy. We describe the case of a 49-year-old man with history of hypothyroidism in therapy with L-thyroxin who presented in the Emergency Department for muscular cramps, progressive weakness and an electrocardiogram (ECG) showing inversion of T waves in anterolateral leads. Blood tests showed serum CK levels higher than normal. Values for total creatine kinase activity are below normal in hyperthyroid patients, but increased after treatment. Value for total creatine kinase and, to a lesser extent, myoglobin in hypothyroidism extend into the range of values observed after myocardial infarction. The mechanism of the changes in these analytes in hypothyroidism may be related to increased leakage from skeletal muscle cells or diminshed clearance from the circulation, or both. Starting from the case the links between hypothyroidism and rhabdomyolysis were analyzed and discussed referring to the literature. This case illustrate that plasma enzyme activity, isoenzyme profiles and the ECG pattern especially in the Emergency clinical setting should be interpreted by physicians with caution, because increase of those enzymes may relate to severe hypothyroidism rather than to myocardial infarction. The clinical physicians should consider differential diagnosis with hypothyroidism in patients with ischemic signs at the ECG but with history of thyroid disease in order to carry out the correct therapy in the Emergency Room.